Kansas, 2020Damaging Winds in Kansas, July 18, 2020
July 18, 2020 · NWS GLD · 7 events in 3 counties and zones
Evening thunderstorms developed ahead of a cold front in Northwestern Kansas. These thunderstorms yielded damaging wind gusts up to 100 mph and pea size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Evening thunderstorms developed ahead of a cold front in Northwestern Kansas. These thunderstorms yielded damaging wind gusts up to 100 mph and pea size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 18, 2:55 PM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 18, 2:55 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
255 PM MDT Sat Jul 18 2020
.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM MDT Sat Jul 18 2020
Tonight...isolated to scattered thunderstorms, some of which could
be severe with damaging wind gusts to 85 mph will be possible
through 10 PM MDT (11 PM CDT) along and east of a surface trough
extending from near McCook to Goodland and Cheyenne Wells. After
midnight the lower levels of the atmosphere slowly saturate with
low extensive low cloudiness possible. Cant rule out some fog. Low
temperatures fall into the low to upper 60 degree range.
Sunday-Sunday night...it appears that moisture below 700mb lingers
over the area with the levels above 700mb rather dry during the day.
Spotty showers and thunderstorms will be possible. The NAM/HRRR and
lesser extent GFS show increasing chances for showers and
thunderstorms approaching the northwest corner of our area after 22z
or 23z. These 3 models push a well organized small MCS southeast
into the northwest 1/2 of the area during the evening and quickly
out of the area around or shortly before sunrise Monday morning. At
this time the primary threats will be wind gusts in excess of 60
mph, hail greater than an inch in diameter and locally heavy
rainfall. High temperatures will be slightly below normal in the
upper 80s to low 90s. Low temperatures are expected to range from
the upper 50s to mid 60s.
Monday-Monday night...the upper level flow shifts to northwesterly.
Based on 850-500mb moisture from the GFS/NAM/ECMWF we look to be
pretty dry behind Sunday-Sunday nights system. I'm not terribly
excited about afternoon chances for showers and thunderstorms but
for now will keep them in the forecast and see how later model runs
handle precipitation chances. High temperatures remain near normal
in the mid 80s to low 90s. Low temperatures look to range from the
low to mid 60s. We'll have to watch for the possibility of some fog
a few hours either side of sunrise as boundary layer saturates.
Tuesday...looks like another chance for thunderstorms arrives by
late afternoon with the better chance across far eastern Colorado.
High temperatures look to be a few degrees either side of 90.
.LONG TERM...(Tuesday night through Saturday)
Issued at 132 PM MDT Sat Jul 18 2020
At the start of the period, an area of high pressure prevails
over the southeastern portion of the country. Upper ridging builds
over the Rockies and western CONUS Tuesday night into Wednesday as
an upper closed low travels along the Canadian border near the Great
Lakes. Through the period, high pressure shifts to the northwest,
with a ridge amplifying behind the departure of the Great Lakes
disturbance. The ridge steadily strengthens and takes hold of the
High Plains by Saturday.
As weak waves work their way around the ridge, there are chances for
showers and thunderstorms each evening of the long term period.
However, chances do start to decrease Thursday through Saturday as
the ridge builds in. Kept slight chance PoPs in northeast Colorado
during that timeframe to account for the possibility of a storm or
two reaching the area from the Rockies.
A warming trend is expected, with highs increasing from the low 90s
on Wednesday to mainly the mid/upper 90s on Saturday. Low
temperatures range from the low 60s to low 70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1100 AM MDT Sat Jul 18 2020
For KGLD and KMCK, sub vfr conditions are possible in the 10z-15z
timeframe otherwise vfr conditions are expected.
For this afternoon a surface trough is expected to move through
both terminals shifting winds from a westerly direction at speeds
under 10kts to the north at speeds near 10kts after 21z. An
isolated thunderstorm cant be ruled out near KGLD in the 23z-01z
timeframe but given the very isolated nature it will not be
included in the taf at this time.
For tonight a cold front moves through both terminals shifting
winds to the northeast at speeds up to 10kts. Post frontal stratus
is possible at both sites possibly producing sub vfr cigs in the
10z-14z timeframe. Have included a tempo group as a result. For
Sunday morning cigs become vfr with winds veering to the east at
speeds approaching 10kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT this evening for KSZ003-004-015-016-
029.
CO...NONE.
NE...Heat Advisory until 7 PM CDT this evening for NEZ081.
&&
SHORT TERM...99
LONG TERM...JBH
AVIATION...99Hazardous weather outlook, Jul 18, 2:40 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
240 PM MDT Sat Jul 18 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
240 PM MDT Sat Jul 18 2020 /340 PM CDT Sat Jul 18 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A Heat Advisory remains in effect this afternoon for locations along
and east of a line from McCook Nebraska to Gove Kansas. Heat index
readings as high as 105 degrees are expected.
A few strong to severe thunderstorms will be possible through 8 PM
MDT (9 PM CDT) for locations generally along and east of a line from
McCook, Nebraska to Cheyenne Wells, Colorado. The primary threat
will be thunderstorm outflow wind gusts up to 85 mph which could
result in some blowing dust producing sharply reduced visibilities.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
Strong to severe thunderstorms are possible late Sunday afternoon
and evening generally along and west of a line from McCook to Colby
and Leoti. The primary threats will be wind gusts over 60 mph, hail
in excess of one inch in diameter and locally heavy rainfall.
There is a Marginal Risk of severe thunderstorms Monday afternoon
and evening north of a line from Yuma to Burlington and Oakley.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed through 8 PM MDT (9 PM CDT) for
locations along and east of a line from McCook to Cheyenne Wells. We
would appreciate reports of severe weather via telephone and social
media.
In the hours before
Special weather statement, Jul 18, 3:54 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
354 PM MDT Sat Jul 18 2020
KSZ013-182215-
Sherman KS-
354 PM MDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN COUNTY UNTIL
415 PM MDT...
At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Goodland, moving southeast at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern
Sherman County.
LAT...LON 3953 10155 3934 10180 3950 10195 3957 10188
3957 10164
TIME...MOT...LOC 2154Z 308DEG 10KT 3953 10181
LundquistSpecial weather statement, Jul 18, 4:54 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
554 PM CDT Sat Jul 18 2020
KSZ002-182315-
Rawlins KS-
554 PM CDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS COUNTY UNTIL
615 PM CDT...
At 554 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Ludell, or 11 miles southeast of Atwood, moving east
at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Rawlins County.
LAT...LON 3986 10074 3962 10074 3961 10097 3978 10098
TIME...MOT...LOC 2254Z 264DEG 7KT 3970 10088
Lundquist
Special weather statement, Jul 18, 4:56 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
556 PM CDT Sat Jul 18 2020
KSZ028-029-182315-
Gove KS-Logan KS-
556 PM CDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN AND
NORTHWESTERN GOVE COUNTIES UNTIL 615 PM CDT...
At 556 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Oakley, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Oakley.
This includes Interstate 70 in Kansas between mile markers 76 and 84.
LAT...LON 3886 10094 3913 10097 3913 10065 3885 10061
TIME...MOT...LOC 2256Z 263DEG 15KT 3897 10086
Lundquist
Local storm report, Jul 18, 5:03 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM EXCESSIVE HEAT 1 E HILL CITY 39.37N 99.83W
07/18/2020 M105 F GRAHAM KS ASOS
ASOS STATION KHLC HILL CITY.
&&
KAKSpecial weather statement, Jul 18, 5:11 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
511 PM MDT Sat Jul 18 2020
KSZ027-028-041-042-182330-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
511 PM MDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR WICHITA...SOUTHEASTERN WALLACE...
SOUTHERN LOGAN AND SOUTHEASTERN GREELEY COUNTIES UNTIL 530 PM MDT/630
PM CDT/...
At 511 PM MDT/611 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles west of Russell
Springs to 10 miles southwest of Leoti. Movement was northeast at 30
mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Leoti, Russell Springs, Selkirk, Marienthal and Lydia.
LAT...LON 3827 10182 3898 10139 3898 10095 3870 10107
3870 10113 3855 10113 3826 10124
TIME...MOT...LOC 2311Z 222DEG 27KT 3891 10126 3841 10153
LundquistSpecial weather statement, Jul 18, 5:16 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
616 PM CDT Sat Jul 18 2020
KSZ002-003-182330-
Rawlins KS-Decatur KS-
616 PM CDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS AND WEST
CENTRAL DECATUR COUNTIES UNTIL 630 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Ludell, or 11 miles east of Atwood, moving
northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Herndon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3967 10076 3975 10099 3997 10090 3986 10057
TIME...MOT...LOC 2316Z 205DEG 11KT 3978 10083
Lundquist
Thunderstorm Wind, Wichita
- When
- July 18, 5:23 PM CST
- Where
- Wichita County, 1.18 mi NW of Leoti
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 38.490, -101.368
Report received of 5 power poles broken on the NW side of town due to thunderstorm wind gusts. Time is radar estimated and estimated wind gust speed is based on storm damage.
Thunderstorm Wind, Wichita
- When
- July 18, 5:25 PM CST
- Where
- Wichita County, 0.54 mi W of Leoti
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.480, -101.360
Mesonet station recorded a 63 mph thunderstorm wind gust at location.
Thunderstorm Wind, Wichita
- When
- July 18, 5:25 PM CST
- Where
- Wichita County, 1.28 mi ENE of Leoti
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.490, -101.330
Mesonet station recorded a 67 mph thunderstorm wind gust at location.
Thunderstorm Wind, Sheridan
- When
- July 18, 5:44 PM CST to 5:49 PM CST
- Where
- Sheridan County, 0.87 mi NW of Hoxie
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.360, -100.440
Mesonet station at location recorded a 60 mph thunderstorm wind gust at start time and a 58 mph thunderstorm wind gust at end time.
Thunderstorm Wind, Sheridan
- When
- July 18, 5:57 PM CST
- Where
- Sheridan County, 5.01 mi N of Tasco
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.422, -100.290
Report received via social media of a personal weather station recording a peak wind gust of 67 mph. Time is radar estimated. Report also mentioned power lines down on the ground nearby.
Thunderstorm Wind, Graham
- When
- July 18, 6:47 PM CST to 6:53 PM CST
- Where
- Graham County, 0.69 mi S of (Hlc)hill City Muni
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.370, -99.830
KHLC ASOS recorded 61 mph thunderstorm wind gusts at start and end times at location.
Thunderstorm Wind, Graham
- When
- July 18, 6:54 PM CST
- Where
- Graham County, 2.98 mi NW of Nicodemus
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.430, -99.660
Mesonet station reported a 72 mph thunderstorm wind gust at location.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 18 to 22, 202031 deaths · 18 events
- Rip Current in Wisconsin, July 18, 20201 death · 1 event
- Hail and Damaging Winds in Michigan, July 18 to 19, 20201 injured · $176,000 · 1 in hail · 31 events
- Tornadoes and Hail in Minnesota, July 18, 2020$100,000 · EF1 · 12 events
- Tornado and Hail in Wisconsin, July 18 to 19, 2020$133,000 · EF1 · 6 events
- Flash Flood and Damaging Winds in Michigan, July 18, 2020$261,000 · 60 kt wind · 4 events
- Flash Flood and Damaging Winds in Michigan, July 18, 20201 injured · $114,000 · 58 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 18 to 19, 2020$83,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, July 18 to 19, 2020$75,000 · 1 in hail · 8 events
- Tornadoes and Damaging Winds in Wisconsin, July 18, 2020EF1 · 12 events
- Damaging Winds in North Carolina, July 18, 2020$20,000 · 60 kt wind · 13 events
- Damaging Winds and Lightning Strike in North Carolina, July 18, 2020$25,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908187, 908188, 908189, 908190, 908195, 908197, 908199.